Maryland, 2012

Dense Fog in Maryland, December 16 to 18, 2012

December 16 to 18, 2012 · NWS LWX · 10 events in 7 counties and zones

High pressure across most of the Northeast and Mid Atlantic led to the development of dense fog across the region. Light winds and saturated low levels aided in fog development.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure across most of the Northeast and Mid Atlantic led to the development of dense fog across the region. Light winds and saturated low levels aided in fog development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 16, 9:18 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Dec 16, 9:18 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
918 PM EST SUN DEC 16 2012

.SYNOPSIS...
A WARM FRONT WILL STALL OUT OVER THE AREA TONIGHT. LOW PRESSURE WILL
PASS THROUGH THE AREA LATE MONDAY INTO MONDAY NIGHT BEFORE HIGH
PRESSURE BUILDS OVERHEAD DURING THE MIDDLE PORTION OF THE WEEK. A
COLD FRONT WILL PASS THROUGH THE AREA LATE THURSDAY OR THURSDAY NIGHT.

&&

.NEAR TERM /UNTIL 9 AM MONDAY MORNING/...
LOPRES OVER THE NRN GRTLKS ATTM...W/ WMFNT XTNDG EWD ACRS NRN MD.
WATER VAPOR AND IR STLT LOOPS BOTH DEPICT STREAM OF RICH MSTR
ASSOCD W/ JETSTREAM FM LWR MS VLY TO THE UPR OHVLY. THTE ADVCTN
EAST OF THERE...ACRS MD/VA...PROVIDED ENUF LIFT WHEN COMBINED W/
SFC FNT AND JET DYNAMICS TO ALLOW AN IMPULSE OF SHRA TO DVLP.
THESE SHRA EXITING CWFA TWD NJ ATTM. ADDTL POISED SE OF CWFA SHUD
RIDE NEWD...KEEPING A PCPN THREAT E OF CHO-IAD. HWVR...MSTR STREAM
WL BE PUSHING PCPN EWD...MAKING PCPN LESS LKLY OVNGT.

WNDS ATTM HV MOSTLY DCPLD...BUT WERE SELY NEAR SUNSET. THAT INFLOW
COMBINED W/ MSTR PROVIDED BY PCPN MAKING A SWATH WHERE FOG DVLPMNT
LKLY. THE FIRST EVIDENCE OF THIS NOTED ACRS NJ/ERN PA. HWVR...
LAMP/RUC/HRRR ALL SUGGEST THAT FOG AOB 1/2 MI WL BE DVLPG OVNGT
NOT JUST ACRS DELMARVA BUT EXPANDING WWD TO THE BLURDG. AM SEEING
VSBYS DROP LCLLY AS WELL...QUICKER THAN GDNC SUGGESTS. WITH THAT
IN MIND...HV OPTED TO RAISE DENSE FOG ADVY FROM BLURDG TO THE BAY
/XCPT FOR THE CENTRL FOOTHILLS/ FOR THE OVNGT HRS. IT LKLY WL BE
TOUGH TO ERODE FOG IN THE MRNG. WL RUN ADVY THRU 9AM ATTM...THO
XPCT THAT WL NEED TO BE RE-EVALUATED.

&&

.SHORT TERM /9 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
A STRONGER LOW WILL MOVE THROUGH THE TENNESSEE VALLEY MONDAY
MORNING AND EVENTUALLY INTO THE OHIO VALLEY MONDAY AFTERNOON. MID
AND UPPER-LEVEL FORCING WILL INCREASE OVER THE AREA MONDAY WHILE
OVERRUNNING ALSO INCREASES IN ADVANCE OF THE APPROACHING LOW.
ALTHOUGH MOST LOCATIONS MAY START OFF DRY MONDAY MORNING...SHOWERS
ARE EXPECTED TO INCREASE IN COVERAGE MONDAY AFTERNOON. THE BEST
CHANCE FOR PRECIPITATION MONDAY AFTERNOON WILL BE ACROSS THE
ALLEGHENY AND POTOMAC HIGHLANDS AND EVENTUALLY TOWARD
WASHINGTON/BALTIMORE BY LATE IN THE DAY.

DESPITE PLENTY OF CLOUD COVER AND PRECIPITATION...SOUTHEASTERLY
WINDS WILL CAUSE MILD CONDITIONS TO CONTINUE. MAX TEMPS WILL BE IN
THE MIDDLE TO UPPER 50S ACROSS MOST LOCATIONS. A FEW AREAS IN
CENTRAL VIRGINIA MAY REACH 60 DEGREES.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
LOW PRESSURE INITIALLY OVER THE OHIO VALLEY MONDAY EVENING WILL MOVE
NEWD OVERNIGHT. 12Z GFS HAS BACKED AWAY FROM THE DOUBLE-BARREL LOW
CONCEPT...INSTEAD KEEPING THE MORE ROBUST ENERGY WITH THIS LOW AS IT
PASSES JUST NORTH OF THE CWA FROM WV INTO PA.  12Z NAM FAVORS A
COASTAL LOW DEVELOPING MONDAY EVENING...WHICH WOULD ROB ENERGY FROM
THE INLAND LOW AND BECOME THE PRIMARY LOW AS IT TRAVERSES THE
OFFSHORE WATERS NEAR THE NJ COAST. THESE DIFFERENCES ALSO REFLECT
DISCREPANCIES IN THE UPPER LEVEL JETSTREAM...WHICH WILL AFFECT WHERE
THE HEAVIER RAINFALL WOULD DEVELOP MONDAY NIGHT. LOW TEMPS IN THE
40S ARE EXPECTED ACROSS ALL AREAS EAST OF THE POTOMAC HIGHLANDS...SO
AT THIS TIME THERE ARE NO P-TYPE CONCERNS. LOWS IN THE POTOMAC
HIGHLANDS ARE EXPECTED TO BE IN THE MID-UPPER 30S. COULD SEE SOME
RAIN/SNOW MIX HERE...BUT THIS IS NOT REFLECTED IN THE FCST AT THIS
TIME AS VERTICAL PROFILES INDICATE FREEZING LEVEL SHOULD REMAIN
AROUND 1-2KFT ABOVE THE SURFACE MONDAY NIGHT.

LOW PRESSURE CONTINUES TO MOVE AWAY FROM THE REGION DURING THE DAY
TUESDAY. COULD BE SOME LEFTOVER RAIN EARLY OVER NORTHERN PORTIONS OF
THE FORECAST AREA. NORTHWEST FLOW AROUND THE DEPARTING LOW WILL
SUPPORT UPSLOPE PRECIPITATION IN THE POTOMAC HIGHLANDS. TEMPS SHOULD
BE WARM ENOUGH FOR RAIN...ALTHOUGH TEMPS NEAR THE RIDGETOPS COULD
DROP ENOUGH AROUND SUNSET FOR SOME LIGHT SNOW TO MIX IN. DOWNSLOPE
FLOW WILL KEEP TEMPS MODERATE EAST OF THE BLUE RIDGE...WITH HIGHS IN
THE UPPER 50S TO LOW 60S. HIGHS IN THE UPPER 40S TO LOW 50S EXPECTED
FROM THE BLUE RIDGE TO THE WEST.

LOW PRESSURE WILL BE OVER NEW ENGLAND TUESDAY NIGHT AS HIGH PRESSURE
BUILDS OVER THE SOUTHEASTERN STATES. COULD BE ENOUGH NW WIND FOR
ADDITIONAL UPSLOPE PRECIP OVER THE POTOMAC HIGHLANDS TUESDAY NIGHT
TO PRODUCE SOME LIGHT RAIN OR SNOW. OTHERWISE DRY WEATHER EXPECTED.
LOWS RANGE FROM THE LOW 30S OVER THE POTOMAC HIGHLANDS TO THE
UPPER 30S TO LOW 40S ALONG AND EAST OF THE I-95 CORRIDOR.

HIGH PRESSURE OVER THE SOUTHEASTERN STATES MOVES OFFSHORE WEDNESDAY.
LIGHT RETURN FLOW EXPECTED OVER THE REGION WITH HIGHS GENERALLY IN
THE UPPER 50S TO LOW 60S.

STRONG LOW PRESSURE DEVELOPS OVER THE MIDWEST WEDNESDAY NIGHT...THEN
MOVES INTO THE GREAT LAKES AND SOUTHERN CANADA THURSDAY THROUGH
THURSDAY NIGHT. STRONG ATTENDANT COLD FRONT WILL PUSH ACROSS THE
REGION THURSDAY NIGHT. SHOWERS EXPECTED WITH FROPA...POTENTIALLY
CHANGING TO SNOW OVER WESTERN PORTIONS OF THE FORECAST AREA THURSDAY
NIGHT/EARLY FRIDAY.  HIGH PRESSURE BUILDS INTO THE SOUTHEASTERN
STATES FRIDAY AND INTO NEXT WEEKEND.

ABOVE-NORMAL TEMPS EXPECTED WEDNESDAY THROUGH FRIDAY...THEN DROP
DOWN TO NORMAL FRIDAY NIGHT THROUGH NEXT WEEKEND.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
A WARM FRONT WILL REMAIN OVER THE AREA THROUGH MONDAY MORNING.
CIGS LWRG THIS EVNG /ALREADY AT MVFR/...AND XPCT FOG TO INCREASE
OVNGT. FLGT CONDS WL BE AOB LIFR OVNGT...LKLY CONTG INTO MON MRNG
PUSH.

CIGS/VSBYS WILL IMPROVE SOME LATE MONDAY MORNING...BUT MORE IFR
CONDITIONS ARE EXPECTED MONDAY AFTERNOON AS LOW PRESSURE
APPROACHES. SHOWERS WILL INCREASE IN COVERAGE MONDAY AFTERNOON.

MVFR/IFR CIGS/VSBYS POSSIBLE MONDAY NIGHT INTO TUESDAY MORNING
WITH SHOWERS AS LOW PRESSURE PASSES NEAR OR THROUGH THE AREA.
CONDITIONS IMPROVE TO VFR TUESDAY. VFR CONTINUES TUE NIGHT THROUGH
WED NIGHT. SUB-VFR LIKELY THURSDAY INTO THU NIGHT WITH SHOWERS AS
A COLD FRONT MOVES THROUGH. VFR FRIDAY.

&&

.MARINE...
A WARM FRONT WILL STALL OUT OVER THE WATERS TONIGHT THROUGH MONDAY.
STRONGER LOW PRESSURE WILL APPROACH FROM THE SOUTHWEST LATER MONDAY.
WINDS WILL MOSTLY REMAIN AOB 10 KT. ACRS THE MID BAY/LWR PTMC...
WNDS WL BE SLY. ACRS THE NRN WATERS FLOW WL BE VERY LGT...W/ VRBL
DIRECTIONS.

SOUTHEAST WINDS MAY APPROACH SCA CRITERIA MONDAY AFTERNOON.
HOWEVER...WIND SPEEDS ARE CAPPED AROUND 15 KNOTS DUE TO THE
RELATIVELY COOLER WATERS.

SCA CONDITIONS POSSIBLE MONDAY NIGHT AS LOW PRESSURE APPROACHES
THE WATERS. NOT CONFIDENT ENOUGH TO ISSUE A SCA...AS THIS LOW MAY
NOT YET BE ORGANIZED ENOUGH TO DVLP SCA-CRITERIA GUSTS. BETTER
CHANCE OF SCA-CRITERIA GUSTS ON TUESDAY AS NORTHWEST WINDS DEVELOP
ALONG THE BACK SIDE OF THE LOW WHILE IT STRENGTHENS AND MOVES INTO
NEW ENGLAND. HIGHEST GUSTS LIKELY 20-25 KT ALONG SRN CHES BAY
ZONES AND NEAR THE MOUTH OF THE POTOMAC...DECRG TO 15-20 KT TUE
NIGHT. SUB-SCA LIKELY WEDNESDAY WITH HIGH PRESSURE TO OUR
SOUTH...ALTHOUGH SOME GUSTS INTO THE TEENS ARE POSSIBLE. SCA CONDS
LIKELY AGAIN THURSDAY AND FRIDAY AS A COLD FRONT MOVES THROUGH THE
WATERS.

&&

.TIDES/COASTAL FLOODING...
AN ONSHORE FLOW HAS CAUSED TIDAL ANOMALIES AROUND ONE HALF TO ONE
FOOT ABOVE NORMAL. THE ONSHORE FLOW IS NOT EXPECTED TO CHANGE MUCH
THROUGH TONIGHT. THEREFORE...ANOMALIES WILL REMAIN NEARLY STEADY.
GIVEN THE LOW ASTRONOMICAL NORMS...MINOR FLOODING IS NOT EXPECTED
THROUGH THE HIGH TIDE CYCLE TONIGHT. HOWEVER...WATER LEVELS WILL
COME CLOSE TO MINOR FLOODING THRESHOLDS FOR SENSITIVE AREAS IN
ANNAPOLIS AND ALEXANDRIA.

THE ONSHORE FLOW WILL INCREASE MONDAY THROUGH MONDAY NIGHT AS LOW
PRESSURE PASSES BY TO THE WEST. MINOR COASTAL FLOODING IS
POSSIBLE...ESPECIALLY DURING THE AFTERNOON AND NIGHTTIME HIGH TIDE
CYCLES.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...DENSE FOG ADVISORY FROM 1 AM TO 9 AM EST MONDAY FOR DCZ001.
MD...DENSE FOG ADVISORY FROM 1 AM TO 9 AM EST MONDAY FOR MDZ004>007-
     009>011-013-014-016>018.
VA...DENSE FOG ADVISORY FROM 1 AM TO 9 AM EST MONDAY FOR VAZ039-040-
     042-050>057-501-502.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BJL/KCS
NEAR TERM...HTS
SHORT TERM...BJL
LONG TERM...KCS
AVIATION...HTS/BJL/KCS
MARINE...HTS/BJL/KCS
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Dec 16, 8:49 PM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
849 PM EST SUN DEC 16 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
849 PM EST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A DENSE FOG ADVISORY HAS BEEN ISSUED OVERNIGHT FOR THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A DENSE FOG ADVISORY HAS BEEN ISSUED THROUGH 9AM FOR THE AREA.

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS
MONDAY NIGHT THROUGH TUESDAY NIGHT.

AN ONSHORE FLOW MAY LEAD TO MINOR COASTAL FLOODING NEAR TIMES OF
HIGH TIDE MONDAY AND MONDAY NIGHT FOR LOCATIONS ALONG THE TIDAL
POTOMAC RIVER AND WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-171000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
849 PM EST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A DENSE FOG ADVISORY HAS BEEN ISSUED OVERNIGHT FOR THE NORTHERN
FOOTHILLS OF THE BLUE RIDGE...NORTHERN PIEDMONT AND THE
NORTHWESTERN SUBURBS OF THE BALTIMORE-WASHINGTON METROPOLITAN
AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A DENSE FOG ADVISORY CONTINUES THROUGH 9AM FOR THE NORTHERN
FOOTHILLS OF THE BLUE RIDGE...NORTHERN PIEDMONT AND THE
NORTHWESTERN SUBURBS OF THE BALTIMORE-WASHINGTON METROPOLITAN
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 dense fog. Local standard time, as filed.

Dense Fog, Anne Arundel

When
December 16, 11:44 PM EST to December 17, 8:54 AM EST
Where
Anne Arundel forecast zone
Reported by
ASOS
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Visibility was reported around a quarter mile at Baltimore Washington airport.

Dense Fog, Southern Baltimore

When
December 17, 2:57 AM EST to 9:25 AM EST
Where
Southern Baltimore forecast zone
Reported by
ASOS
Coordinates
39.367, -76.614 (the zone’s center; the record gives no point)

Visibility was reported around a quarter mile at Martins State airport.

Dense Fog, Harford

When
December 17, 2:57 AM EST to 9:25 AM EST
Where
Harford forecast zone
Reported by
AWOS

Visibility was estimated around a quarter mile at Martins State airports.

Dense Fog, Montgomery

When
December 17, 3:55 AM EST to 10:15 AM EST
Where
Montgomery forecast zone
Reported by
AWOS

Visibility was reported around a quarter mile at Gaithersburg airport.

Dense Fog, St. Mary'S

When
December 17, 6:52 AM EST to 9:10 AM EST
Where
St. Mary'S forecast zone
Reported by
AWOS
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

Visibility was reported around a quarter mile at Patuxent River NAS and St Mary's airports.

Dense Fog, Calvert

When
December 17, 6:52 AM EST to 9:10 AM EST
Where
Calvert forecast zone
Reported by
AWOS
Coordinates
38.535, -76.531 (the zone’s center; the record gives no point)

Visibility was estimated around a quarter mile at Patuxent River NAS and St Mary's airports.

Dense Fog, Charles

When
December 17, 6:52 AM EST to 9:10 AM EST
Where
Charles forecast zone
Reported by
AWOS
Coordinates
38.474, -77.013 (the zone’s center; the record gives no point)

Visibility was reported around a quarter mile at St Mary's airport.

Dense Fog, Anne Arundel

When
December 17, 10:54 AM EST to December 18, 3:30 AM EST
Where
Anne Arundel forecast zone
Reported by
ASOS
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Visibility was reported around a quarter mile at Baltimore Washington airport.

Dense Fog, Southern Baltimore

When
December 17, 1:50 PM EST to 6:30 PM EST
Where
Southern Baltimore forecast zone
Reported by
ASOS
Coordinates
39.367, -76.614 (the zone’s center; the record gives no point)

Visibility was reported around a quarter mile at Martins State airport.

Dense Fog, Harford

When
December 17, 1:50 PM EST to 6:30 PM EST
Where
Harford forecast zone
Reported by
ASOS

Visibility was estimated around a quarter mile at Martins State airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426837, 426827, 426829, 426834, 426826, 426838, 426839, 426851, 426849, 426850.